Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2007, 4:42 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2007, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 10, 2007, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lyon County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:00 PM CDT | HAIL 1 | Doon, IA | |
| Jun 10, 5:05 PM CDT | HAIL 1 | 5 Nne Rock Valley, IA | |
| Jun 10, 5:22 PM CDT | HAIL 1.75 | Doon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 102144 SVRFSD IAC119-167-102230- /O.NEW.KFSD.SV.W.0121.070610T2142Z-070610T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT SUN JUN 10 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LYON COUNTY IN NORTHWEST IOWA NORTH CENTRAL SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 530 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR DOON...OR ABOUT 13 MILES SOUTH OF ROCK RAPIDS. THIS STORM WAS DRIFTING TO THE NORTHEAST AT LESS THAN 5 MPH.. * THE SEVERE THUNDERSTORM WILL REMAIN BETWEEN DOON AND ROCK VALLEY THROUGH 530 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 438 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL IN DOON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4327 9633 4318 9620 4334 9604 4335 9625 $$ SCHUMACHER
3 follow-up statements
000 WWUS53 KFSD 102208 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 PM CDT SUN JUN 10 2007 IAC119-167-102230- /O.CON.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/ LYON IA-SIOUX IA- 507 PM CDT SUN JUN 10 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH CENTRAL SIOUX AND SOUTH CENTRAL LYON COUNTIES... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF DOON...OR ABOUT 13 MILES SOUTH OF ROCK RAPIDS...MOVING EAST AT 5 MPH. AT 506 PM CDT...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL IN DOON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630 $$ SCHUMACHER
000 WWUS53 KFSD 102218 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 PM CDT SUN JUN 10 2007 IAC119-167-102230- /O.CON.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/ LYON IA-SIOUX IA- 517 PM CDT SUN JUN 10 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH CENTRAL SIOUX AND SOUTH CENTRAL LYON COUNTIES... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF DOON...OR ABOUT 13 MILES SOUTH OF ROCK RAPIDS...MOVING EAST AT 5 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 445 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 1.5 INCH HAIL 1 MILE NORTH OF ROCK VALLEY. AT 505 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 1 INCH HAIL 4 MILES NORTHEAST ROCK VALLEY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630 $$ SCHUMACHER
000 WWUS53 KFSD 102233 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 533 PM CDT SUN JUN 10 2007 IAC119-167-102243- /O.EXP.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/ LYON IA-SIOUX IA- 533 PM CDT SUN JUN 10 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIOUX AND SOUTH CENTRAL LYON COUNTIES EXPIRES AT 530 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING ONE HALF INCH HAIL AND VERY HEAVY RAINFALL RESULTING IN FLASH FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630 $$ SCHUMACHER @WWASVRWXSTACOUNTY.WWAPROD--
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT SUN JUN 10 2007 .DISCUSSION... STG BUT WDLY SCT TSTMS HAVE BEEN DVLPG ALL DAY WITH MID LVL WARM ADVECTION AND NOSE OF MORE MOIST SLY INFLOW. SHOULD BE GOING MORE SFC BASED NEXT FEW HRS...MAINLY ALG AND NORTH OF QUASI E/W WMFNT FM NR 9V9 TO FSD TO OTG THRU EVE. MODELS NOT MUCH HELP AND WEAK WITH THIS CONVECTION. UPR RIDGE AND CAPPING BUILDS NWD OVR CWA LATER TNGT THRU TUE AND CUT BACK POPS CONSIDERABLY OVER MOST OF CWA. AS STG UPR TROF DVLPS IN RCKYS AND STARTS TO LEAN OVER THE EAST...INCRG CHCS OF TSTMS WILL SPREAD EWD OVR WRN CWA FM LATE MON AFTN THRU TUE EVE. HIT IT PRETTY HARD ALG AND WEST OF JAMES RIVER TUE NGT. THESE TSTMS SHOULD MAKE IT AS FAR AS I29 BY LATE TUE NGT BEFORE PSBLY DYING BY WED MRNG. HOWEVER...AS PER PREV FCST AT LEAST SCT SHRA/TSRA SHOULD REDVLP AND MOVE EWD OVR CWA WED AFTN AND EVE. WILL KEEP CHCS PRECIP IN SERN HLF CWA THRU THU AS BOUNDARY AND UPR TROF LINGER...THEN KEPT DRY FRI THRU THE WEEKEND FOR NOW WITH UPR RIDGING AHEAD OF NEXT MAIN UPR WAVE. DOES LOOK RATHER TROPICAL WITH WARM HUMID DAYS. && .AVIATION... VFR CONDITIONS EXPECTED THRU 12Z EXCPT FOR SCT TSTMS MAINLY NORTH OF I90 THIS EVE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM
Hazardous weather outlook, Jun 10, 11:27 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT SUN JUN 10 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT SUN JUN 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...SOME SEVERE...WERE MOVING SLOWLY OVER PART OF SOUTHEAST SOUTH DAKOTA LATE THIS MORNING. THESE STORMS MAY WEAKEN THIS AFTERNOON...BUT OTHER STORMS ARE EXPECTED TO DEVELOP LATE IN THE AFTERNOON THROUGH THE MISSOURI RIVER CORRIDOR...AND PERHAPS AS FAR NORTH AS INTERSTATE 90 IN SOUTH DAKOTA DURING THE EVENING. THESE STORMS WOULD PRIMARILY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS...AND ISOLATED DAMAGING WINDS AROUND 60 MPH. AS THE NIGHT GOES ON...THE THREAT FOR THUNDERSTORMS WILL SPREAD NORTH AND EAST...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY ISOLATED NON SEVERE THUNDERSTORMS WILL DRIFT THROUGH FAR EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON MONDAY. THIS THREAT WILL DIMINISH ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MONDAY EVENING. ON TUESDAY...THE BETTER CHANCE FOR THUNDERSTORMS WILL AGAIN FOCUS TOWARD SOUTH CENTRAL SOUTH DAKOTA...ESPECIALLY BY TUESDAY EVENING. A STRAY STORM POSSIBLE TOWARD THE LOWER MISSOURI VALLEY. WHILE A FEW STORMS MAY PRODUCE HAIL UP TO HALF DOLLAR SIZE ALONG WITH DAMAGING WINDS...THE MAIN THREAT FROM THE JAMES VALLEY WESTWARD WILL BE HEAVY RAINFALL AND FLASH FLOODING FROM SLOW MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY INTO EARLY AFTERNOON BETWEEN SIOUX FALLS AND YANKTON. FOR MOST OF THE AREA...SPOTTER ACTIVATION WILL BE POSSIBLE AGAIN AFTER 5 PM MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 10, 12:24 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL HURLEY 43.28N 97.09W
06/10/2007 E0.75 INCH TURNER SD TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Jun 10, 1:21 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL 3 S SALEM 43.68N 97.39W
06/10/2007 E1.00 INCH MCCOOK SD BROADCAST MEDIA
QUARTER SIZE HAIL ON I-90 MILE MARKER 356
&&
JSHEEHANLocal storm report, Jun 10, 1:40 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 2 N BRIDGEWATER 43.58N 97.50W
06/10/2007 E1.00 INCH MCCOOK SD COUNTY OFFICIAL
&&
JSHEEHANLocal storm report, Jun 10, 1:54 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SHELDON 43.18N 95.84W
06/10/2007 E1.00 INCH OBRIEN IA COUNTY OFFICIAL
NICKEL TO QUARTER HAIL ON EAST SIDE OF SHELDON
&&
JSHEEHANLocal storm report, Jun 10, 2:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL RUSSELL 44.32N 95.95W
06/10/2007 E0.75 INCH LYON MN LAW ENFORCEMENT
&&
JSHEEHANLocal storm report, Jun 10, 2:54 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 NE ARCO 44.40N 96.15W
06/10/2007 E0.88 INCH LINCOLN MN TRAINED SPOTTER
0155 PM HAIL SHELDON 43.18N 95.84W
06/10/2007 E1.00 INCH OBRIEN IA TRAINED SPOTTER
0150 PM HAIL 6 NW RUSSELL 44.38N 96.03W
06/10/2007 E0.25 INCH LYON MN TRAINED SPOTTER
0226 PM HAIL 6 NW RUSSELL 44.38N 96.03W
06/10/2007 E1.50 INCH LYON MN TRAINED SPOTTER
BEAN FIELDS STRIPPED
0215 PM HAIL 4 W RUSSELL 44.32N 96.03W
06/10/2007 E2.75 INCH LYON MN TRAINED SPOTTER
0220 PM HAIL 1 SW LYND 44.37N 95.91W
06/10/2007 E0.50 INCH LYON MN TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN, LIGHTNING
0243 PM HAIL LYND 44.39N 95.90W
06/10/2007 E0.25 INCH LYON MN TRAINED SPOTTER
HAIL IN CLUMPS TO GOLF BALL SIZE
0205 PM HAIL 2 NE ARCO 44.40N 96.15W
06/10/2007 E0.88 INCH LINCOLN MN TRAINED SPOTTER
&&
KOLSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:39 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 36 min |
| Jun 10, 3:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jun 10, 4:32 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 58 min |
| Jun 10, 5:27 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 93 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.